Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 87, NWS Bismarck, ND

June 18, 20084 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 18, 2008, 5:14 PM CDT for 4 counties in North Dakota. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2008, 5:14 PM CDT (22:14 UTC)
Expired
Jun 18, 2008, 6:15 PM CDT
In force
61 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

Counties Burleigh County, ND, McLean County, ND, Mercer County, ND, Oliver County, ND

The radar

The Bismarck radar (KBIS), 68 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 5:48 PM CDTHAIL 2.75Stanton, NDGOLFBALL TO BASEBALL SIZED HAIL
Jun 18, 6:02 PM CDTHAIL 2.57 Se Stanton, NDHAILED FOR 9 MINUTES GOLFBALL TO TENNIS BALL SIZE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 4:59 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.2 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2008-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2008-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1653 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 182214
SVRBIS
NDC015-055-057-065-182315-
/O.NEW.KBIS.SV.W.0087.080618T2214Z-080618T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
514 PM CDT WED JUN 18 2008

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SOUTHERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  EASTERN MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 615 PM CDT OR 515 PM MDT

* AT 511 PM CDT 411 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING   
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE   
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM WASHBURN TO 6 MILES  
SOUTHEAST OF DAKOTA WATERS RECREATION AREA...OR ALONG A LINE   
EXTENDING FROM 38 MILES NORTH OF BISMARCK TO 60 MILES SOUTH OF   
MINOT...AND MOVING SOUTHEAST AT 18 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WASHBURN BY 525 PM CDT...
  BEULAH AND STANTON BY 430 PM MDT...
  HENSLER AND HAZEN BY 440 PM MDT...
  CROSS RANCH STATE PARK AND FORT CLARK BY 555 PM CDT...
  WILTON AND SANGER BY 605 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AND AWAY FROM WINDOWS.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING/900 PM MDT WEDNESDAY EVENING/ FOR WESTERN NORTH
DAKOTA.

LAT...LON 4699 10183 4742 10193 4756 10193 4766 10071
      4747 10067 4733 10068 4732 10064 4698 10057
TIME...MOT...LOC 2214Z 318DEG 16KT 4732 10100 4740 10171

$$
PJA
1 follow-up statement
000 
WWUS53 KBIS 182252
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
551 PM CDT WED JUN 18 2008

NDC015-055-057-065-182315-
/O.CON.KBIS.SV.W.0087.000000T0000Z-080618T2315Z/
MCLEAN ND-MERCER ND-BURLEIGH ND-OLIVER ND-
551 PM CDT WED JUN 18 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT 
OR 515 PM MDT FOR OLIVER...NORTHWESTERN BURLEIGH...EASTERN MERCER 
AND SOUTHERN MCLEAN COUNTIES...

AT 548 PM CDT 448 PM MDT...SKYWARN SPOTTERS REPORTED BASEBALL SIZE 
HAIL IN STANTON. FURTHERMORE...DOPPLER RADAR CONTINUED TO INDICATE 
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE DAMAGING 
HAIL UP TO BASEBALL SIZE AND DAMAGING WINDS TO 60 MPH.  THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES EAST OF CROSS RANCH 
STATE PARK TO HAZEN...OR ALONG A LINE EXTENDING FROM 31 MILES NORTH 
OF BISMARCK TO 52 MILES NORTHWEST OF BISMARCK...MOVING SOUTHEAST AT 
16 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  HENSLER BY 600 PM CDT...
  CROSS RANCH STATE PARK...FORT CLARK...WILTON AND SANGER BY 615 PM
  CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT 
WEDNESDAY EVENING 900 PM MDT WEDNESDAY EVENING FOR WESTERN NORTH 
DAKOTA.

LAT...LON 4699 10183 4742 10193 4756 10193 4766 10071
      4747 10067 4733 10068 4732 10064 4698 10057
TIME...MOT...LOC 2251Z 310DEG 14KT 4725 10084 4733 10155

$$
PJA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:45 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 18, 2:45 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
245 PM CDT WED JUN 18 2008

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...
SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG A LINE FROM NORTH OF
MINOT...SOUTH INTO SOUTH DAKOTA. THIS IS ALONG A SURFACE FRONT
WHERE DEW POINTS HAVE POOLED AND TEMPERATURES HAVE WARMED TO NEAR
80 DEGREES. THIS HAS INCREASED THE CAPE WITH MID LEVEL CAPES OF
1000 TO 1500 J/KG. THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG
THE FRONT AND MOVE SLOWLY EAST THROUGH THIS EVENING. WILL KEEP A
CHANCE OF TSTMS TO THE WEST OF THE FRONT...AS THERE HAVE BEEN A
FEW THUNDERSTORMS THAT DEVELOPED IN NORTHEAST MONTANA. THE
THUNDERSTORMS IN CENTRAL ND WILL LIKELY BE SEVERE AT TIMES WITH
LARGE HAIL...AND A POTENTIAL FOR STRONG WINDS AND HEAVY RAIN.

BY THURSDAY MORNING...THE UPPER LEVEL RIDGE NOW OVER THE STATE
WILL RETROGRADE WEST BACK OVER MONTANA...BUT WITH LOW AMPLITUDE.
A WEAK SHORT WAVE MOVING OVER THE RIDGE MAY BE STRONG ENOUGH TO
AID INSTABILITY TO AID IN TSTM FORMATION IN THE AFTERNOON AND WILL
KEEP A SLIGHT CHANCE OF TSTMS IN THE FORECAST.

BY FRIDAY THE UPPER LEVEL RIDGE WILL SHARPEN OVER CENTRAL MONTANA
AND SHOULD CAUSE INCREASED STABILITY OVER THE AREA WHICH SHOULD
CONTINUE THROUGH SUNDAY EVENING WITH THE EXCEPTION OF THE BORDER
AREAS. TEMPERATURES WILL REMAIN SEASONABLE THROUGH SUNDAY.

.LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT...
WARM WEATHER TO CONTINUE WITH ANOTHER POTENTIAL SEVERE WEATHER MAKER
SUNDAY NIGHT AS BOTH THE GFS AND ECMWF HAVE A LOW LEVEL JET/H85
SOUTH WINDS OF 35KT ACROSS THE CWA...GOOD PRODUCER FOR ELEVATED
CONVECTION. AN INCOMING COLD FRONT AND UPPER WAVE WILL BRING SHOWERS
AND TSTMS ACROSS THE CWA FROM WEST DURING THE DAY SUNDAY...THEN
SPREAD INTO OUR CENTRAL ZONES SUNDAY NIGHT. THREAT OF SEVERE TSTMS
CONTINUE MONDAY ACROSS THE CENTRAL AND EAST. PLENTY OF LOW LEVEL
MOISTURE TO WORK WITH AS DEWPOINTS WILL BE AROUND 60F AHEAD OF THE
COLD FRONT. BROAD RIDGING CONTINUES TUESDAY INTO INTO THURSDAY WITH
DISTURBANCES RIDING OVER THE TOP OF THE RIDGE...WHICH WILL CREATE
ADDITIONAL CHANCES OF SHOWERS AND TSTMS.
&&

.AVIATION...OUTSIDE OF THUNDERSTORMS...VFR CONDITIONS NEXT 24HR.
HOWEVER...SHOWERS AND TSTMS THIS AFTERNOON AND EARLY EVENING MAY
CREATE BRIEF MVFR CEILINGS AND VISIBILITIES IN HEAVY RAIN AND
POSSIBLY SOME HAIL. SOME THUNDERSTORMS WILL ALSO HAVE STRONG WINDS
GREATER THAN OR EQUAL TO 35KT. THREAT FOR TSTMS WILL CONTINUE INTO
THURSDAY...BUT AREAL COVERAGE SHOULD BE LESS THURSDAY AFT/EVE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TSW/KS
Hazardous weather outlook, Jun 18, 4:46 AM CDT, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
446 AM CDT WED JUN 18 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-191000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
446 AM CDT WED JUN 18 2008 /346 AM MDT WED JUN 18 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A GOOD CHANCE OF THUNDERSTORMS TODAY. SOME STORMS MAY BE SEVERE
THIS AFTERNOON AND EVENING. THE MAIN THREAT IS LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS. SOME LOCALES MAY RECEIVE HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SLIGHT CHANCES OF THUNDERSTORMS FOR THURSDAY...THEN SATURDAY NIGHT THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

JV

In the hours before

Local storm report, Jun 18, 4:28 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
428 PM CDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             10 W BOTTINEAU          48.83N 100.66W
06/18/2008  M0.88 INCH       BOTTINEAU          ND   TRAINED SPOTTER

            HAIL LASTED SEVERAL MINUTES

&&

VROLLER
Local storm report, Jun 18, 4:37 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
437 PM CDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             UPHAM                   48.58N 100.73W
06/18/2008  E0.88 INCH       MCHENRY            ND   BROADCAST MEDIA

&&

NHEINERT
Local storm report, Jun 18, 4:38 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
438 PM CDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             KRAMER                  48.69N 100.71W
06/18/2008  M0.75 INCH       BOTTINEAU          ND   TRAINED SPOTTER

&&

VROLLER
Local storm report, Jun 18, 4:44 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
444 PM CDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             5 S RIVERDALE           47.42N 101.37W
06/18/2008  E0.75 INCH       MCLEAN             ND   TRAINED SPOTTER

            PEA TO PENNY SIZE HAIL ONGOING AT THE TIME OF THE REPORT

&&

CH/VJ
Local storm report, Jun 18, 4:57 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
457 PM CDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             6 E NORWICH             48.25N 100.85W
06/18/2008  M1.75 INCH       MCHENRY            ND   BROADCAST MEDIA

&&

NHEINERT
Local storm report, Jun 18, 4:59 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
459 PM CDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             RIVERDALE               47.50N 101.37W
06/18/2008  M1.50 INCH       MCLEAN             ND   FIRE DEPT/RESCUE

            ONGOING HAIL

&&

VROLLER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:14 PM CDTSevere Thunderstorm WarningBISWilliams46 min
Jun 17, 7:53 PM CDTSevere Thunderstorm WarningBISDivide, Williams52 min
Jun 17, 8:42 PM CDTSevere Thunderstorm WarningBISWilliams63 min
Jun 17, 9:39 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams66 min
Jun 18, 1:42 PM CDTSevere Thunderstorm WarningBISMorton, Oliver48 min
Jun 18, 2:06 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer54 min
Jun 18, 2:17 PM CDTSevere Thunderstorm WarningBISBottineau58 min
Jun 18, 2:39 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer51 min
Jun 18, 2:56 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer49 min
Jun 18, 3:15 PM CDTSevere Thunderstorm WarningBISBottineau60 min
Jun 18, 3:35 PM CDTAreal Flood AdvisoryBISBottineau3 hr
Jun 18, 3:47 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer43 min
Jun 18, 3:52 PM CDTTornado WarningBISBottineau23 min
Jun 18, 3:53 PM CDTTornado WarningBISMcLean, Mercer21 min
Jun 18, 3:55 PM CDTSevere Thunderstorm WarningBISDivide65 min
Jun 18, 4:16 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Pierce, Rolette59 min
Jun 18, 4:18 PM CDTAreal Flood AdvisoryBISMcLean, Mercer3 hr
Jun 18, 4:25 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer, Oliver50 min
Jun 18, 4:30 PM CDTSevere Thunderstorm WarningBISMcHenry30 min
Jun 18, 4:43 PM CDTSevere Thunderstorm WarningBISMcKenzie62 min
Jun 18, 5:01 PM CDTSevere Thunderstorm WarningBISMcHenry, Ward59 min
Jun 18, 5:16 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Pierce, Rolette59 min
Jun 18, 5:24 PM CDTSevere Thunderstorm WarningBISWard66 min
Jun 18, 5:29 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Morton46 min
Jun 18, 5:33 PM CDTSevere Thunderstorm WarningBISAdams, Grant, Sioux57 min
Jun 18, 5:38 PM CDTTornado WarningBISMcLean, Mercer, Oliver37 min
Jun 18, 5:44 PM CDTSevere Thunderstorm WarningBISBillings, Dunn, McKenzie61 min
Jun 18, 5:57 PM CDTTornado WarningBISMorton, Oliver33 min
Jun 18, 6:10 PM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Mercer, Morton, Oliver50 min
Jun 18, 6:13 PM CDTSevere Thunderstorm WarningBISMcHenry, Ward62 min
Jun 18, 6:15 PM CDTTornado WarningBISBurleigh, McLean, Mercer, Oliver30 min
Jun 18, 6:27 PM CDTTornado WarningBISBurleigh, Morton, Oliver33 min
Jun 18, 6:28 PM CDTSevere Thunderstorm WarningBISMorton62 min
Jun 18, 6:29 PM CDTSevere Thunderstorm WarningBISGrant, Morton61 min
Jun 18, 6:39 PM CDTSevere Thunderstorm WarningBISAdams40 min
Jun 18, 6:53 PM CDTSevere Thunderstorm WarningBISBillings, Dunn, Stark26 min
Jun 18, 6:58 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, McLean, Morton, Oliver62 min
Jun 18, 6:59 PM CDTTornado WarningBISBurleigh, McLean, Mercer, Oliver31 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.